Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS La Crosse, WI

September 3, 2019Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 3, 2019, 12:06 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2019, 12:06 AM CDT (05:06 UTC)
Expired
Sep 3, 2019, 12:45 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 12:24 AM CDTTSTM WND DMGOwen, WITREE DOWN ACROSS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 6:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS53 KARX 030506
SVRARX
WIC019-119-030545-
/O.NEW.KARX.SV.W.0101.190903T0506Z-190903T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1206 AM CDT Tue Sep 3 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Clark County in central Wisconsin...
  Southern Taylor County in north central Wisconsin...

* Until 1245 AM CDT.

* At 1205 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Cornell to 6 miles southeast of
  Boyd to near Augusta, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Thorp around 1220 AM CDT.
  Greenwood around 1225 AM CDT.
  Owen around 1230 AM CDT.
  Spencer, Loyal and Dorchester around 1240 AM CDT.
  

Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Atwood, Tioga, Christie, Lynn, Eidsvold and
Longwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.

&&

LAT...LON 4503 9020 4503 9031 4454 9032 4464 9092
      4512 9092 4512 9020
TIME...MOT...LOC 0505Z 279DEG 51KT 4507 9105 4487 9098 4474 9114 

HAIL...<.75IN
WIND...60MPH
 
$$

Rieck
3 follow-up statements
307 
WWUS53 KARX 030519
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1219 AM CDT Tue Sep 3 2019

WIC019-119-030545-
/O.CON.KARX.SV.W.0101.000000T0000Z-190903T0545Z/
Clark WI-Taylor WI-
1219 AM CDT Tue Sep 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CLARK AND SOUTHERN TAYLOR COUNTIES...

At 1219 AM CDT, severe thunderstorms were located along a line
extending from near Thorp to 8 miles northwest of Greenwood to 6
miles northeast of Fairchild, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Owen around 1230 AM CDT.
  Spencer and Loyal around 1240 AM CDT.
  Abbotsford, Colby and Dorchester around 1245 AM CDT.

Other locations impacted by these severe thunderstorms include
Atwood, Tioga, Christie, Lynn, Longwood and Curtiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4503 9020 4503 9031 4454 9032 4464 9092
      4487 9074 4512 9077 4512 9020
TIME...MOT...LOC 0519Z 278DEG 51KT 4504 9080 4484 9073 4470 9090 

HAIL...<.75IN
WIND...60MPH
 
$$

Rieck
883 
WWUS53 KARX 030536
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1236 AM CDT Tue Sep 3 2019

WIC019-119-030545-
/O.CON.KARX.SV.W.0101.000000T0000Z-190903T0545Z/
Clark WI-Taylor WI-
1236 AM CDT Tue Sep 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN CLARK AND SOUTHEASTERN TAYLOR COUNTIES...

At 1236 AM CDT, severe thunderstorms were located along a line
extending from near Owen to near Loyal to 7 miles south of Greenwood,
moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Abbotsford, Spencer, Colby and Dorchester around 1245 AM CDT.

Other locations impacted by these severe thunderstorms include Chili,
Hog Corners, Stetsonville, Christie and County Roads A And E.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4503 9020 4503 9031 4454 9032 4462 9080
      4481 9047 4512 9046 4512 9020
TIME...MOT...LOC 0536Z 279DEG 51KT 4501 9049 4481 9042 4467 9060 

HAIL...<.75IN
WIND...60MPH
 
$$

Rieck
855 
WWUS53 KARX 030543
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1243 AM CDT Tue Sep 3 2019

WIC019-119-030553-
/O.EXP.KARX.SV.W.0101.000000T0000Z-190903T0545Z/
Clark WI-Taylor WI-
1243 AM CDT Tue Sep 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK AND
SOUTHEASTERN TAYLOR COUNTIES WILL EXPIRE AT 1245 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and north central Wisconsin.

LAT...LON 4503 9020 4503 9031 4454 9032 4462 9080
      4481 9047 4512 9046 4512 9020
TIME...MOT...LOC 0543Z 270DEG 51KT 4502 9039 4482 9032 4468 9050 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:08 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 2, 11:08 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1108 PM CDT Mon Sep 2 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 258 PM CDT Mon Sep 2 2019

Early afternoon analysis showed a somewhat diffuse surface boundary
extended west to east across the forecast area, which could trigger
some lighter showers into early evening. Much farther northwest, a
shortwave trough continued to dig southeast into northeast Montana
and northwest North Dakota and had led to a pretty good MCS just
ahead of it. Will need to watch how far north a MUCAPE gradient
builds (current guidance suggests somewhere near the I-94 corridor),
as the MCS should continue east/southeast along it, eventually
reaching the forecast area during the late night/early morning
hours. Plenty of deep layer shear will be present, along with steep
mid-level lapse rates, for a damaging wind and hail threat. However,
fairly strong capping and time of arrival could limit the overall
threat somewhat. That said, do expect a strong low level jet and
moisture transport to get going just ahead of the MCS, which along
with triggering some more convection, could keep the boundary layer
mixed just enough to allow stronger winds to reach the surface. As
is always the case with strong moisture transport, will also need to
watch for a heavy rain and localized flooding threat, especially
with warm cloud depths over 4 km and precipitable water values near
1.75". CAMs do seem to keep the convection fairly progressive moving
through, but will need to watch that a remnant outflow boundary
doesn't serve as a focus for some training storms. The good news is
that the area isn't particularly primed for flash flooding.

A surface cold front will then be moving through behind the MCS
Tuesday morning and could lead to some lingering showers and storms.
In addition, breezy northwesterly winds will persist behind the
front and will begin to usher in some cooler air. That said, high
temperatures Tuesday still look to be in the 70s to lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 258 PM CDT Mon Sep 2 2019

Main forecast concerns in the long term are on chances for showers
and thunderstorms on Thursday.

High pressure builds into the region Tuesday night providing dry and
quiet weather. The pressure gradient over the region Tuesday night
should keep any valley fog development in check. The dry and quiet
weather will persist into Wednesday with the high in control. The
next chance for showers and thunderstorms arrives on Thursday as
a shortwave trough moves through the region in northwest flow
aloft. High pressure then returns Friday into Friday night as
northwest flow continues across the Upper Mississippi River
Valley. Forecast confidence drops considerably going into next
weekend with forecast models showing differing solutions. We
could see rain chances return Saturday into Sunday, especially if
the ECMWF solution holds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM CDT Mon Sep 2 2019

The line of convection has sped up as it has approached the area
this evening and now looks like it will move past both airports
very early during the overnight hours. In fact, it could be past
KRST by 03.06Z, but still close enough to include some mention. It
should then move past KLSE by about 03.08Z or so. Expecting MVFR
conditions as the line goes through and for a while behind it
before conditions improve back to VFR by about the middle of the
morning. Gusty southwest winds ahead of an approaching cold front
will go around to the west and continue to be gusty through the
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CJA
LONG TERM...Wetenkamp
AVIATION...04
Hazardous weather outlook, Sep 2, 4:03 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
403 PM CDT Mon Sep 2 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
403 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are looking likely after midnight with the
greatest threat generally along and north of Interstate 90.
Hazards include damaging winds, large hail, and possibly heavy
rain which could lead to localized flooding. Main threat time
looks to be between 1 AM and 6 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms may be on going early Tuesday morning. A few could be
severe with damaging winds and locally heavy rain.

Thunderstorms a possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Due to the storms impacting the area overnight, widespread
spotter activation is not expected. Reports of wind damage and
heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 2, 11:12 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1112 PM CDT Mon Sep 2 2019

MNZ079-086>088-WIZ032-033-030515-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Trempealeau-
1112 PM CDT Mon Sep 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
OLMSTED...WABASHA...DODGE...BUFFALO AND NORTHWESTERN TREMPEALEAU
COUNTIES...

At 1110 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Rice Lake to 6 miles northeast of Elmwood
to near Wanamingo to near Waseca. Movement was east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

These storms will be near...
  Mazeppa around 1135 PM CDT.
  Oronoco around 1140 PM CDT.
  Claremont around 1150 PM CDT.
  Dodge Center, Plainview and Strum around 1200 AM CDT.
  Hayfield around 1205 AM CDT.
  Osseo around 1210 AM CDT.

Other locations impacted by these storms include Potsdam, Chimney
Rock, Hidden Meadows R V Park, Kings Park, Oxbow Park, and Theilman.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4460 9200
      4460 9117 4410 9183 4384 9269 4392 9305
TIME...MOT...LOC 0410Z 288DEG 39KT 4547 9179 4483 9204 4436 9287 4411
9359

Rieck
Special weather statement, Sep 2, 11:53 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1153 PM CDT Mon Sep 2 2019

MNZ079-087-088-WIZ017-029-032>034-042-030545-
Wabasha-Olmsted-Winona-Buffalo-Jackson-Taylor-Trempealeau-Clark-
Monroe-
1153 PM CDT Mon Sep 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WINONA...
NORTHERN OLMSTED...WABASHA...BUFFALO...CLARK...JACKSON...TAYLOR...
NORTHWESTERN MONROE AND TREMPEALEAU COUNTIES...

At 1151 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Ladysmith to near
Kellogg to near Oronoco. Movement was east at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

These storms will be near...
  Independence around 1210 AM CDT.
  Arcadia around 1220 AM CDT.
  Winona around 1225 AM CDT.
  Black River Falls around 1235 AM CDT.
  Trempealeau and Hatfield around 1240 AM CDT.

Other locations impacted by these storms include Franklin, Polley,
and Atwood

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Minnesota...and central, north central and west central
Wisconsin.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4425 9032 4408 9092 4407 9129 4400 9134
      4398 9268 4418 9268 4419 9255 4424 9255
      4443 9217 4441 9208 4448 9206 4460 9182
      4460 9092 4538 9092 4538 9004
TIME...MOT...LOC 0451Z 275DEG 55KT 4553 9094 4489 9115 4438 9177 4428
9206 4416 9246

Rieck
Local storm report, Sep 3, 12:06 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 AM CDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     HAIL             MANTORVILLE             44.07N 92.75W
09/03/2019  E0.75 INCH       DODGE              MN   LAW ENFORCEMENT

            DIME SIZED HAIL.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:12 PM CDTSpecial Weather StatementARXBuffalo63 min
Sep 2, 11:53 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Taylor, Trempealeau52 min
Sep 3, 2:18 AM CDTSevere Thunderstorm WarningARXCrawford42 min
Sep 3, 3:15 AM CDTSpecial Weather StatementARXGrant60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.